October 1984

Pancreatitis Associated With Valproic Acid Therapy

Author Affiliations

From the Departments of Pediatrics (Drs E. Wyllie, R. Wyllie, Cruse, Erenberg, and Rothner), Neurology (Drs E. Wyllie, Cruse, Erenberg, and Rothner), and Gastroenterology (Dr R. Wyllie), Cleveland Clinic and Foundation.

Am J Dis Child. 1984;138(10):912-914. doi:10.1001/archpedi.1984.02140480014005

• Four patients had pancreatitis associated with valproic acid therapy. Three patients received valproic acid at usual doses, and all were free of other symptoms of toxic reactions, with serum levels of valproic acid in the usual therapeutic range. Two patients underwent exploratory laparotomy prior to diagnosis. Complications included pseudocyst, pericardial effusion, laparotomy wound infection, and coagulopathy. All patients recovered with discontinuation of valproic acid therapy and enteral feeding and administration of intravenous fluids. After recovery, a valproic acid regimen was restarted uneventfully (in one patient). All were asymptomatic with normal serum amylase levels after five to 14 months. Pancreatitis is a serious complication of valproic acid therapy that must be considered in any patient receiving valproic acid who experiences severe abdominal pain and vomiting.

(AJDC 1984;138:912-914)